Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 199, NWS Goodland, KS

July 20, 2003Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2003, 4:47 PM CDT for Thomas County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 4:47 PM CDT (21:47 UTC)
Expired
Jul 20, 2003, 5:45 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KGLD 202147
SVRGLD
KSC193-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 545 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF LEVANT...OR ABOUT 7 MILES
  NORTHWEST OF COLBY...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLBY AT 510 PM CDT
  LEVANT AT 515 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3952 10103 3953 10126 3918 10135 3917 10100

LOCKHART

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN JUL 20 2003

TONIGHT...ETA VERY AGGRESSIVE TO DEVELOP CONVECTION AFTER 00Z IN
NORTHERN/EASTERN ZONES ALONG LOW LEVEL CONVERGENCE/700 MB THETA-E AXIS
DROPPING OUT OF THE NEBRASKA PANHANDLE. NOT MUCH UPPER SUPPORT FOR
THIS...UNLIKE LAST NIGHT...BUT GIVEN SUPERIOR PERFORMANCE OF THE
MESOETA AS OF LATE...AND LINE OF CUMULUS DEVELOPING IN WESTERN
NEBRASKA...WILL BUY INTO THE HIGHER POPS. CAPE IN THE EAST WILL BE
2000-2500 J/KG BUT 0-6 KM SHEAR VALUES WILL BE LESS THAN 35 KTS...SO
PRIMARY SEVERE THREAT WILL BE LARGE HAIL/DAMAGING WINDS.

MONDAY...SIMILAR TO TODAY WITH RIDGE IN CONTROL OVER THE WEST AND
TROUGH/COLD FRONT APPROACHING NORTHERN ZONES IN THE LATE AFTERNOON
AND DROPPING THROUGH THE EASTERN ZONES AFTER 00Z. ETA AND GFS IN
BETTER AGREEMENT WITH POPS AND WILL GO WITH GFS AT THIS POINT. WILL
ADD A FEW DEGREES TO AFTERNOON HIGHS BASED ON 700 MB TEMPERATURES.

TUESDAY...EASTERLY UPSLOPE SURFACE FLOW AND MUCH COOLER 700/850 MB
TEMPERATURES IN THE WAKE OF COLD FRONT. CURRENT FORECAST HAS THIS
WELL IN HAND. ONLY CHANCE FOR PRECIPITATION WILL BE LATE AFTERNOON
OR EARLY EVENING THUNDERSTORMS SNEAKING INTO COLORADO COUNTIES OFF
THE HIGHER TERRAIN TO THE WEST.

WEDNESDAY...700 MB TEMPERATURES BEGIN TO REBOUND AND THE WARM UP
WILL BE UNDERWAY. UPSLOPE FLOW CONTINUES WITH MOISTURE/INSTABILITY
AXIS OVER EASTERN COLORADO. VORTICITY MAXIMUM ROTATES AROUND UPPER
RIDGE AND WITH ABSENCE OF CAP WILL SEE SLIGHT/CHANCE OF THUNDER LATE
AFTERNOON AND EVENING NEAR KANSAS/COLORADO BORDER AREA.

EXTENDED (THURSDAY THROUGH SUNDAY)...RIDGE HOLDS FIRM OVER THE FOUR
CORNERS ON THURSDAY WITH NORTHWEST FLOW PERSISTING OVER THE TRI
STATE AREA. WILL SEE ANOTHER SLIGHT/CHANCE FOR THUNDER WITH
VORTICITY MAXIMUM SLIDING THROUGH...A LITTLE FURTHER EAST THIS TIME.
FAST ZONAL FLOW PREVAILS ON FRIDAY...WITH MOISTURE AXIS SETTING UP
ALONG COLORADO BORDER DURING THE DAY. LEE TROUGH/DAYTIME HEATING
WILL BE SUFFICIENT TO TRIGGER CONVECTION IN COLORADO BY LATE
AFTERNOON...AND REST OF THE AREA FRIDAY NIGHT AS LEE TROUGH WILL BE
PULLED EAST BY UPPER FEATURE RACING THROUGH THE NORTHERN PLAINS.
UPPER PATTERN THEN BEGINS TO AMPLIFY OVER THE WEEKEND. MOISTURE WILL
RETURN TO WESTERN ZONES BY SATURDAY AFTERNOON...THEN GFS BRINGS
POTENT COLD FRONT THROUGH SATURDAY NIGHT. COOLER/NORTHEASTERLY
SURFACE FLOW AS HIGH PRESSURE BUILDS IN ON SUNDAY. DUE TO
UNCERTAINTY OVER FRONTAL TIMING...WILL KEEP A MENTION OF
PRECIPITATION INTO SUNDAY...ENDING BY SUNDAY NIGHT. RAISED MAXIMUMS
MOST OF THE EXTENDED PERIOD BASED ON 700 MB TEMPERATURE TRENDS FROM
THE GFS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 20, 11:27 AM CDT, 5 hours 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SHORTWAVE TROUGH...OTHERWISE KNOWN AS A WEATHER DISTURBANCE
ALOFT...WILL MOVE SOUTH OF THE AREA TODAY...LIMITING THUNDERSTORM
CHANCES THROUGH MID AFTERNOON. DURING THE LATE AFTERNOON AND EVENING
HOURS...AN INSTABILITY AXIS WILL DEVELOP ACROSS SOUTHWEST NEBRASKA
AND NORTHERN PORTIONS OF NORTHWEST KANSAS WHERE SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP. THE STORMS WILL MOVE SOUTH AROUND
20 MPH. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
TONIGHT...PRODUCING LARGE HAIL OR DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO OCCUR. THE MOST LIKELY AREA FOR SEVERE
THUNDERSTORMS IS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE
KANSAS. SEVERE STORMS WILL BE MOST LIKELY FROM LATE AFTERNOON THROUGH
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY AFTERNOON...A COLD FRONT WILL STRETCH FROM WESTERN
NEBRASKA SOUTHEASTWARD INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS
WILL DEVELOP OR SPREAD SOUTHEASTWARD NEAR THE COLD FRONT MONDAY
AFTERNOON AND MONDAY NIGHT. DUE TO ADEQUATE ATMOSPHERIC WIND SHEAR
AND INSTABILITY...SOME OF THESE STORMS WILL LIKELY BE SEVERE...
PRODUCING LARGE HAIL OR DAMAGING WINDS. SEVERE THUNDERSTORMS ARE MOST
LIKELY NORTHEAST OF A LINE FROM BENKELMAN NEBRASKA TO GOVE KANSAS.

SUBTLE DISTURBANCES IN NORTHWEST FLOW ALOFT WILL BRING A CHANCE FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS THROUGH MUCH OF THE
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:18 PM CDTSevere Thunderstorm WarningGLDLogan57 min
Jul 20, 5:36 PM CDTSevere Thunderstorm WarningGLDRawlins54 min
Jul 20, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton45 min
Jul 20, 6:15 PM CDTSevere Thunderstorm WarningGLDThomas45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.